Why does being taking off Coumadin for days not have any adverse side effects?

1 answer | Last updated: Aug 14, 2013
64px-hh6b80fd52d1
Q
An anonymous caregiver asked...
hi all- my mother was diagnosed with Alzheimer's 4 yrs ago and has been taking aricept, namenda, coumadin, klor, con-spirolactone, lipitor, potassium, and furosemide. Quite a list. Anyway... I was instructed by my sister in law to stop giving mom coumadin for 4 days. I took he for blood draw yesterday and was told to not give her coumadin for 6 more days. I'm quite confused on how such a powerful medication can be discontinued for this length of time without adverse affects. I am very very confused as mom is not herself.
 

Answers
Caring.com User - Jennifer Serafin, N.P.
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.
100% helpful

Coumadin is a blood thinner that is used to prevent blood clots from forming in the body. It is used with diseases like atrial fibrillation, pulmonary emboli (PE), and deep See also:
A Drug for the Bones Causes Risk to the Heart
vein thrombosis (DVT). Although it is a good medication, coumadin is notoriously difficult to use, as it must be dosed using blood tests. Even with the most perfect dosing, the blood levels can often be high or low, and the dose has to be re-adjusted frequently. Furthermore, coumadin dosage can be affected by many things, including illness, other medications you are taking, and foods that you can eat.

Reading your letter, it sounds as though your mother's blood test shows that her coumadin level is very high even though the medication was already held for 4 days already. Usually, if this situation happened with one of my patients, I would consider giving a Vitamin K pill, which is the antedote for coumadin. This would drop her level down within a few hours, and I would ask them to try it if holding the medication for the next 6 days doesn't work.

I do understand your confusion regarding holding the medication. However, if someone's blood level of coumadin is too high, they can have bleeding, and that can potentially be life-threatening. I hope that they have ordered a follow up blood test to check what she is doing next week. Until that time, see if she has been placed on any new medications (like antibiotics) or has changed her diet (stopped eating spinach or other foods high in Vitamin K). If your mother is ill, perhaps she needs to see her health care provider to find out if some illness is making her coumadin level high. I would give her provider a call and see if they want to see her. Good luck!

 

 
Ask a question Ask a question | Add an answer Add an answer